I have read about "ICU psychosis," yet during several hospitalizations through the years, my father has become seriously delerious AFTER leaving the ICU, suffering hallucinations and extreme agitation. Is this commonplace?
I seek any information, ideas or resources about this subject. I am not a nurse but a sociologist embarking on this topic.
[This message has been edited by tolearn (edited February 02, 2000).]
Feb 2, '00
I hope they have checked a UA, CBC, renal panel, and liver function tests, possibly a head CT, and reviewed his medications. Is he wearing his glasses and/or hearing aid? I know all this sounds obvious, but when my father-in-law was hospitalized, his nurse told me over the phone they were having alot of trouble getting his blood sugar down. When I got there, he had D5 hanging... I don't assume anything anymore.
Feb 2, '00
The small stuff can be missed , my grandfather was in ICU several yrs ago, he was (old) the staff just thought with surg., age ect he was a little kooky. The problem was 10millgram of elavil. This is a very sm dose, but he could not take this drug. They were giving him IM ativan, thinking the elavil wasn't enough to settle him. I was only gone three days for this to happen. The front of his chart said allergic to elavil. The nurse giving his meds didn't rec.the genric name.Who knows why the doc ordered it. long answer, but I miss him I guess//